Alert archive / Virginia / Tornado Warnings in 1998

Tornado Warning 14, NWS Wakefield, VA

April 19, 1998Gloucester County, Middlesex County, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 19, 1998, 8:57 PM EDT for Gloucester County, Middlesex County, Virginia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 1998, 8:57 PM EDT (00:57 UTC)
Expired
Apr 19, 1998, 9:15 PM EDT
In force
18 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Gloucester County, VA, Middlesex County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 1998-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 1998-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WFUS01 KAKQ 200055 RRA
TORAKQ
VAC073-119-200115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 PM EDT SUN APR 19 1998

THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GLOUCESTER COUNTY IN EASTERN VIRGINIA
  MIDDLESEX COUNTY IN EASTERN VIRGINIA

* UNTIL 915 PM EDT

* AT 856 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED A
  POSSIBLE TORNADO 7 MILES EAST SOUTHEAST OF URBANNA OR 3 MILES
  NORTH OF HARTFIELD MOVING NORTHEAST AT 50 MPH.

* THIS TORNADO IS EXPECTED TO MOVE BETWEEN URBANNA AND
  HARTFIELD BY 905 PM EDT.

IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION

THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 19, 8:15 PM EDT, 42 minutes earlier.

Area forecast discussion, Apr 19, 8:15 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
815 PM EDT SUN APR 19 1998

WBC...NONE.

RDU...NONE.

ANALYSIS/DISCUSSION...
BUSY WITH SEVERAL WARNINGS IN PROGRESS. FEW REPORTS OF FUNNEL CLOUDS
AND POSSIBLE TORNADO ON THE GROUND.

FCST LOOKS GOOD. NO COMMENTS.

CWF: SMALL CRAFT ADVS WILL STAY UP INTO TNT...MAY NEED TO CONT
INTO EARLY MON AS CAA KICKS IN.

RIC 51/67 50     SBY 52/64 61
ORF 57/65 61     ECG 56/68 61 38

COBB

In the hours before

Special weather statement, Apr 19, 3:00 PM EDT, 5 hours 57 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633-
650-652-654-656-658-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SUN APR 19 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND
...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN VIRGINIA
  ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE
  ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE
  ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND
  ...GREENSVILLE INCLUDING EMPORIA...HANOVER
  ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT
  ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN
  ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
  ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH
  ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD
  ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY
  ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND
  ...YORK INCLUDING POQUOSON CITY

IN MARYLAND
  DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER
  ...MARYLAND BEACHES INCLUDING OCEAN CITY

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

IN THE BAY AND COASTAL WATERS
  CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT
  ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT
  ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY
  ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE
  ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL
  ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES
  ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER
  ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

VALONE
Special weather statement, Apr 19, 3:00 PM EDT, 5 hours 57 minutes before
VAZ048>049-060>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>633-
650-652-654-656-658-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT SUN APR 19 1998

THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL AND SOUTHERN VIRGINIA...SOUTHERN MARYLAND
...AND NORTHEAST NORTH CAROLINA UNTIL 9 PM EDT. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN VIRGINIA
  ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE
  ...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE
  ...ESSEX...FLUVANNA...GLOUCESTER...GOOCHLAND
  ...GREENSVILLE INCLUDING EMPORIA...HANOVER
  ...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT
  ...JAMES CITY COUNTY INCLUDING WILLIAMSBURG...KING AND QUEEN
  ...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
  ...MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH
  ...NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD
  ...PRINCE GEORGE INCLUDING PETERSBURG & HOPEWELL...RICHMOND COUNTY
  ...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH...WESTMORELAND
  ...YORK INCLUDING POQUOSON CITY

IN MARYLAND
  DORCHESTER...SOMERSET...WICOMICO...INLAND WORCESTER
  ...MARYLAND BEACHES INCLUDING OCEAN CITY

IN NORTH CAROLINA
  NORTHAMPTON NC...HERTFORD...BERTIE...GATES...CHOWAN...PERQUIMANS
  ...PASQUOTANK...CAMDEN...MAINLAND CURRITUCK...OUTER BANKS CURRITUCK

IN THE BAY AND COASTAL WATERS
  CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT
  ...CHESAPEAKE BAY FROM WINDMILL PT TO NEW PT COMFORT
  ...CHESAPEAKE BAY FROM NEW PT COMFORT TO CAPE HENRY
  ...COASTAL WATERS FROM FENWICK ISL TO CHINCOTEAGUE
  ...COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISL
  ...COASTAL WATERS FROM PARRAMORE ISL TO CAPE CHARLES
  ...COASTAL WATERS FROM CAPE CHARLES TO VA-NC BORDER
  ...COASTAL WATERS FROM VA-NC BORDER TO CURRITUCK LIGHT...CURRITUCK SOUND

SKYWARN ACTIVATION IS REQUESTED IN THE COUNTIES MENTIONED ABOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL. FREQUENT LIGHTNING AND VERY HEAVY RAIN ARE ALSO
POSSIBLE.

ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY
YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

VALONE
Special weather statement, Apr 19, 7:45 PM EDT, 1 hour 12 minutes before
VAZ048>049-060>093-095>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>
633-650-652-654-656-658-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT SUN APR 19 1998

...TORNADO WATCH NUMBER 248 HAS BEEN CANCELLED WEST OF
   A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA.

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH
WEST OF A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA. THE TORNADO
WATCH REMAINS IN EFFECT FOR MUCH OF EAST-CENTRAL VIRGINIA...THE
LOWER MARYLAND EASTERN SHORE AND NORTHEAST NORTH CAROLINA THROUGH
900 PM EDT.

WEATHER SERVICE RADAR INDICATES A LINE OF THUNDERSTORMS
EXTENDING FROM BRUNSWICK COUNTY NORTHEASTWARD TO LOUISA COUNTY.
THIS LINE OF STORMS WAS MOVING EAST AT 30 MILES AN HOUR AND
HAVE THE POTENTIAL TO PRODUCE LOCALLY SEVERE THUNDERSTORMS
AS THEY MOVE EAST THROUGH EAST-CENTRAL VIRGINIA THROUGH
900 PM EDT.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

COBB
Special weather statement, Apr 19, 7:45 PM EDT, 1 hour 12 minutes before
VAZ048>049-060>093-095>100-MDZ021>025-NCZ012>017-030>032-102-ANZ630>
633-650-652-654-656-658-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT SUN APR 19 1998

...TORNADO WATCH NUMBER 248 HAS BEEN CANCELLED WEST OF
   A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA.

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH
WEST OF A BRUNSWICK TO LOUISA COUNTY LINE IN VIRGINIA. THE TORNADO
WATCH REMAINS IN EFFECT FOR MUCH OF EAST-CENTRAL VIRGINIA...THE
LOWER MARYLAND EASTERN SHORE AND NORTHEAST NORTH CAROLINA THROUGH
900 PM EDT.

WEATHER SERVICE RADAR INDICATES A LINE OF THUNDERSTORMS
EXTENDING FROM BRUNSWICK COUNTY NORTHEASTWARD TO LOUISA COUNTY.
THIS LINE OF STORMS WAS MOVING EAST AT 30 MILES AN HOUR AND
HAVE THE POTENTIAL TO PRODUCE LOCALLY SEVERE THUNDERSTORMS
AS THEY MOVE EAST THROUGH EAST-CENTRAL VIRGINIA THROUGH
900 PM EDT.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
WORLD WIDE WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ/

COBB

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:04 PM EDTTornado WarningAKQCharles City31 min
Apr 19, 8:09 PM EDTTornado WarningAKQNew Kent21 min

Nearby

Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.